Kansas, 2005

Flood in Kansas, January 6, 2005

January 6, 2005 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 6, 3:49 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 6, 3:49 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 AM CST THU JAN 6 2005

.DISCUSSION...

FINALLY SEEING THE WINTER STORM PULLING OUT OF THE REGION. SURFACE
OBS SHOWING LINGERING FLURRIES AND POSSIBLY A LITTLE FREEZING
DRIZZLE OVERNIGHT. WILL CONTINUE TO SEE THAT ACROSS MUCH OF THE
FORECAST AREA EARLY THIS MORNING...WITH NO ACCUMULATION EXPECTED.
TEMPS THROUGH THE NEXT SEVERAL DAYS ARE THE PRIMARY CONCERN AT THE
MOMENT. CLOUDS WILL BE ON THE DECREASE TODAY...ALTHOUGH TEMPS THIS
AFTERNOON WILL REMAIN COOL. THE COOL TEMPS AND CLEARING SKIES WILL
SET THE REGION UP FOR ANOTHER COLD NIGHT TONIGHT. ALTHOUGH TEMPS FOR
MOST LOCATIONS WILL NOT BE AS COLD AS THIS MORNING...WITH WARM AIR
ADVECTION SETTING UP. DESPITE THE WARM AIR ADVECTION...TEMPS WILL
STILL MODERATE SOME ON FRIDAY WITH THE LAYER OF ICE AND SNOW ON
EVERYTHING.

GFS/ETA MODELS INDICATE A WEAK COLD FRONT WILL TRY TO MOVE ACROSS
THE REGION LATE FRIDAY AND FRIDAY NIGHT SO HAVE KEPT LOWS ON THE
COOL SIDE. WARM AIR ADVECTION STARTS UP IN EARNEST ONCE AGAIN OVER
THE WEEKEND. SO EXPECT TEMPS TO FOLLOW SUIT.

WILL HAVE TO WATCH FOR FOG SATURDAY NIGHT. SOUNDINGS (ESPECIALLY THE
ETA) SHOW A STRONG FOG PROFILE. BOTH GFS AND ETA SHOW HIGHER DEW
POINTS RAPIDLY MOVING NORTH INTO THE REGION...AS TROUGH OUT WEST
DEVELOPS AND PUSHES CLOSER.

NRR

&&

.PREV DISCUSSION...

858 PM WED...
HAVE REVAMPED WARNINGS A BIT. EXTENDED THE ONE FOR NORTHWEST
MISSOURI UNTIL MIDNIGHT AND HAVE INCLUDED EXTREME NORTHEAST KANSAS.
DEFORMATION BAND ROTATING THROUGH NORTHEAST KANSAS WILL CONTINUE TO
PRODUCE ANOTHER COUPLE OF INCHES ACROSS THAT REGION THIS EVENING.
SCALED BACK THE WARNING IN NORTH CENTRAL MISSOURI. THINK THIS
DEFORMATION BAND WILL GRADUALLY LIFT NORTHEAST...SO ONLY COUNTIES
ALONG THE IOWA BORDER SHOULD SEE ANY MORE SIGNIFICANT SNOWFALL
ACCUMULATION.

WILL BRING TEMPERATURES UP JUST A TOUCH AROUND THE KANSAS CITY AREA
FOR TONIGHT...AS CLOUD COVER SHOULD KEEP READINGS JUST A LITTLE
HIGHER THAN PREVIOUSLY THOUGHT. STILL LOOKS QUITE COLD IN NORTHWEST
MISSOURI...WHERE SINGLE DIGITS ARE POISED JUST TO THE
NORTHWEST...AND SHOULD MOVE IN AS SNOW LETS UP...AND DEWPOINTS START
TO TUMBLE.

PC

704 PM WED...
NOT SEEING SECONDARY TROWAL PREVIOUSLY MENTIONED AND SNOW IS RAPIDLY
DEPARTING MUCH OF FORECAST AREA. ONLY NORTHERN AREAS WILL CONTINUE
TO SEE ACCUMULATING SNOW THIS EVENING...AS THEY ARE ON THE EDGE OF
THE DEFORMATION BAND OF SNOW ACROSS IOWA AND NEBRASKA. WILL ALLOW
WARNINGS AND ADVISORY THAT END AT 9 PM ACROSS SOUTHERN HALF OF
FORECAST AREA EXPIRE. WILL TAKE A LOOK CLOSER TO 9 PM TO SEE IF THE
WARNING FOR NORTHWEST MISSOURI NEEDS TO BE EXTENDED UNTIL MIDNIGHT.

PC

245 PM WED...
CURRENTLY WATCHING REFLECTIVITY TAKE ON MESOSCALE BANDING
CHARACTERISTICS ACROSS NORTH CENTRAL MISSOURI. THIS SEEMS TO BE
RIGHT IN LINE WITH ETA/RUC PROGGED RAPID INCREASE IN VERTICAL MOTION
AND INCREASING DIVERGENCE ALOFT. SATELLITE IMAGERY ALSO CONFIRMS JET
STREAK CRASHING INTO WESTERN TEXAS...PUTTING MUCH OF EASTERN KANSAS
AND WESTERN MISSOURI IN THE FAVORABLE LEFT EXIT REGION.

BELIEVE SNOW WILL BECOME THE MORE PREDOMINANT WEATHER TYPE IN MOST
AREAS NORTH OF A KANSAS CITY TO KIRKSVILLE LINE BY LATE
AFTERNOON...AS THE SLOWLY DEEPENING COLD LAYER IS ENHANCE BY
DIABATIC COOLING PROCESSES IN AREA OF VERY STRONG SYNOPTIC SCALE
LIFT (ON THE ORDER OF 5-8 MBS-1). ETA/GFS BOTH DEPICT A TROWAL NEAR
THE IOWA/MISSOURI BORDER AROUND 00Z THIS EVENING...THAT LIFTS NORTH
INTO IOWA LATER IN THE NIGHT. HOWEVER...ETA ALSO DEPICTS SECONDARY
TROWAL STRUCTURE FURTHER SOUTH IN NORTH CENTRAL MISSOURI. THIS SEEMS
REASONABLE GIVEN CURRENT TRENDS...AND MAY BE REPRESENTED BY ENHANCED
REFLECTIVITY ON KEAX IMAGERY. CURRENT FORECAST HAS THESE THOUGHTS IN
MIND...WITH A 1-3 INCH STRIPE OF SNOW ACCUMULATION FROM KC TO
KIRKSVILLE...AND 3-6 INCH SNOW TOTALS IN FAR NORTHWEST MISSOURI
CLOSER TO 500MB LOW TRACK. LIGHTEST ACCUMULATIONS WILL BE FOUND ON
THE SOUTH SIDE OF THE METRO. HAVE CONCERNS THAT SNOW MAY TAKE ON
ADDITIONAL CONVECTIVE CHARACTERISTICS TOWARDS SUNSET...GIVEN THETA
SURFACE FOLDING ON ETA CROSS SECTION NEAR 700 MB FROM OMAHA TO THE
LAKE OF THE OZARKS. WILL WAIT AND SEE SINCE BEST SYNOPTIC SCALE LIFT
MAY BE LIFTING NORTHWARD AHEAD OF THIS POTENTIAL INSTABILITY.
PORTIONS OF CENTRAL AND WEST CENTRAL MISSOURI MAY SEE PRECIPITATION
WIND DOWN BY EARLY EVENING...SO LATER SHIFTS WILL NEED TO MONITOR
AND CANCEL ONGOING WARNINGS AS APPROPRIATE.

SYSTEM SHOULD FINALLY BEGIN TO WIND DOWN LATE TONIGHT. WIND CHILLS
WILL REMAIN BRUTAL THOUGH...WITH READINGS IN THE SINGLE DIGITS TO
NEAR 10 BELOW ZERO IN FAR NORTHWEST MISSOURI.

HUDSON

ONGOING WINTER STORM EXPECTED TO BE EAST OF THE FORECAST AREA BY
SUNRISE THURSDAY...HOWEVER EFFECTS WILL STILL BE FELT INTO THE DAY
THURSDAY...AS SNOW/ICE COVER WILL KEEP MAX TEMPS THURSDAY IN THE
TEENS ACROSS ALL BUT FAR SOUTHERN CWA. HAVE TRENDED TOWARDS LOW END
OF GUIDANCE FOR THURS AFTERNOON AS WELL AS FRI MORNING...WHEN TEMPS
LOOK TO RUN IN THE SINGLE DIGITS ACROSS NORTHWEST/NORTH CENTRAL MO.

SHORTWAVE PROGGED TO TRANSLATE ACROSS REGION FOR FRIDAY. HAVE KEPT
FORECAST DRY FOR NOW...ALTHOUGH WARM AIR ADVECTION AHEAD OF
SHORTWAVE WILL ALLOW TEMPS TO MODERATE DURING THE DAY FRIDAY. HAVE
REMOVED CHANCE POPS FOR SATURDAY...HOWEVER MODELS SUGGEST WESTERN
LONGWAVE TO RELOAD FOR EARLY PORTION OF THE UPCOMING WEEK. WENT
AHEAD AND INCLUDED CHANCE POPS FOR TUESDAY/WEDNESDAY TIMEFRAME. AT
THIS TIME IS APPEARS PRECIP TYPE WILL REMAIN LIQUID.

MS

1140 AM WED...
UPDATED FORECASTS AND WARNINGS THIS MORNING TO REFLECT EVOLUTION OF
SIGNIFICANT WINTER STORM. PRECIPITATION HAS CHANGED OVER TO A
SLEET/SNOW MIX IN THE METRO AREA...WITH SNOW TO THE NORTH OF THE
CITY. OLATHE CENTER WEATHER SERVICE UNIT REPORTED VISIBILITIES
AROUND A HALF MILE IN HEAVY SLEET WITHIN THE PAST HOUR.

EXPECT THIS NEXT BATCH OF PRECIPITATION TO REMAIN A MIX OF SLEET AND
SNOW BEFORE TURNING OVER TO ALL SNOW THIS AFTERNOON IN FAR WESTERN
MISSOURI. POINTS TO THE EAST WILL SEE A MIX OF FREEZING RAIN AND
SLEET. AFTER THIS ROUND...A FINAL BLAST OF WINTRY PRECIPITATION
APPEARS POSSIBLE PER THE 12Z ETA/GFS MODELS...AS MAIN SHORTWAVE
EJECTS INTO THE PLAINS. CONSERVATIVE FORECASTS FROM MODEL/HPC QPF
INDICATE A BAND OF 2-4 INCHES OF SNOW MAY FALL LATE THIS AFTERNOON
INTO THE EVENING...ROUGHLY ALONG A LINE FROM KANSAS CITY TO
KIRKSVILLE. SNOW AND WIND WILL PLAY HAVOC WITH THE EVENING COMMUTE.
HAVE ADJUSTED AFTERNOON AND EVENING FORECAST TO REFLECT THIS
THINKING...AND ALSO EXTENDED THE ONGOING WINTER STORM WARNINGS
ANOTHER FEW HOURS.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Jan 5, 1:07 PM CST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
107 PM CST WED JAN 5 2005

...A ROUND OF ACCUMULATING SNOW LIKELY THIS AFTERNOON AND
EVENING...

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-
ADAIR-ANDREW-ATCHISON-BATES-BUCHANAN-CALDWELL-CARROLL-CASS-CHARITON-
CLAY-CLINTON-COOPER-DAVIESS-DE KALB-DONIPHAN-GENTRY-GRUNDY-HARRISON-
HENRY-HOLT-HOWARD-JACKSON-JOHNSON-LAFAYETTE-LEAVENWORTH-LINN-
LIVINGSTON-MACON-MERCER-MIAMI-NODAWAY-PETTIS-PLATTE-PUTNAM-RANDOLPH-
RAY-SALINE-SCHUYLER-SULLIVAN-WORTH-WYANDOTTE-
INCLUDING THE CITIES OF...ATCHISON...BETHANY...CHILLICOTHE...
CLINTON...KANSAS CITY...KANSAS CITY DOWNTOWN AIRPORT...KIRKSVILLE...
LAWSON...LEAVENWORTH...MACON...MARYVILLE...MOBERLY...PAOLA...
SEDALIA...ST. JOSEPH AND WARRENSBURG
107 PM CST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIXTURE OF SNOW AND SLEET WILL PERSIST IN NORTHWEST AND NORTH
CENTRAL MISSOURI...AND EXTREME EASTERN KANSAS THIS AFTERNOON...
BEFORE THE PRECIPITATION CHANGES OVER TO ALL SNOW BY LATE AFTERNOON.
LOCATIONS ALONG AND EAST OF A LINE FROM BUTLER TO MOBERLY CAN EXPECT
PERIODS OF SLEET AND FREEZING RAIN MUCH OF THE AFTERNOON. THESE
AREAS CAN EXPECT A CHANGE OVER TO SNOW THIS EVENING.

A SECOND SUBSTANTIAL ROUND OF SNOW WILL MOVE ACROSS THE REGION LATE
THIS AFTERNOON AND EVENING...MAINLY NORTH OF A HARRISONVILLE TO
MOBERLY LINE.  LOCATIONS FROM KANSAS CITY TO KIRKSVILLE CAN EXPECT
ANYWHERE FROM 2 TO 4 INCHES OF SNOW BY MID-EVENING...WHILE LOCATIONS
NEAR THE IOWA BORDER MAY RECEIVE 3 TO 6 INCHES. SOME LOCATIONS MAY
ALSO SEE LOCALLY HIGHER AMOUNTS...AS SOME OF THE SNOW WILL BECOME
CONVECTIVE IN NATURE EARLY THIS EVENING.

THE EVENING COMMUTE WILL BE TREACHEROUS WITH THE EXISTING ICE AND
SLEET...WITH MODERATE TO OCCASIONALLY HEAVY SNOW POSSIBLE. MOTORISTS
ACROSS ALL OF EASTERN KANSAS AND NORTHWESTERN MISSOURI SHOULD
EXERCISE CAUTION...AS MANY ROADS REMAIN SLICK AND HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/EAX  (ALL LOWER CASE)

HUDSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami

When
January 6, 5:30 AM CST to 12:00 PM CST
Where
Miami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.683, -99.900

The Marais Des Cygnes River at Osawatomie crested at 28.40 feet, or 0.40 of a foot above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438947.